gms | German Medical Science

83. Jahresversammlung der Deutschen Gesellschaft für Hals-Nasen-Ohren-Heilkunde, Kopf- und Hals-Chirurgie e. V.

Deutsche Gesellschaft für Hals-Nasen-Ohren-Heilkunde, Kopf- und Hals-Chirurgie e. V.

16.05. - 20.05.2012, Mainz

Life treatening angioedema as side effect of angiotensin-1-receptor-blockers

Meeting Abstract

Suche in Medline nach

  • corresponding author presenting/speaker Ulrich Strassen - Department of Otorhinolaryngology, Head and Neck Surgery, Technical University of Munich, Munich, Germany
  • author Jens Greve - Department of Otorhinolaryngology, Head and Neck Surgery, University of Essen, Essen, Germany
  • author Murat Bas - Department of Otorhinolaryngology, Head and Neck Surgery, Technical University of Munich, Munich, Germany

German Society of Oto-Rhino-Laryngology, Head and Neck Surgery. 83rd Annual Meeting of the German Society of Oto-Rhino-Laryngology, Head and Neck Surgery. Mainz, 16.-20.05.2012. Düsseldorf: German Medical Science GMS Publishing House; 2012. Doc12hno71

DOI: 10.3205/12hno71, URN: urn:nbn:de:0183-12hno712

Veröffentlicht: 23. Juli 2012

© 2012 Strassen et al.
Dieser Artikel ist ein Open Access-Artikel und steht unter den Creative Commons Lizenzbedingungen (http://creativecommons.org/licenses/by-nc-nd/3.0/deed.de). Er darf vervielfältigt, verbreitet und öffentlich zugänglich gemacht werden, vorausgesetzt dass Autor und Quelle genannt werden.


Gliederung

Text

Background: Angiotensin-converting-enzyme (ACE)-inhibitor-induced angioedema (AE) account for approximately 25 to 38% of all AE-patients admitted to emergency departments. Reduced metabolism of bradykinin via ACE has been suggested in the development of these. First line therapy consists of Icatibant and replacement of the antihypertensic medication. Angiotensin-2-receptor antagonists (ARB) have been proposed as a replacement therapy after the occurrence of ACE-inhibitor induced angioedema or cough. However, recent studies showed angioedema reoccurrence and elevated bradykinine levels in ACE-inhibitor-induced-angioedema patients treated with ARBs. A common pathophysiologic mechanism can therefore be assumed. A standard treatment of ARB-induced angioedema does not exist up until now.

Method: We present the case series of five patients treated with Icatibant (Firazyr) 30 mg subcutaneously or C1 inhibitor (Berinert) 1000 U after administration to our hospital due to ARB-induced angioedema. All patients had been previously diagnosed with essential hypertonia.

ACE levels of patients treated with ARBs were analysed retrospectively and compared with a normal collective.

Result: Icatibant and Berinert showed to be effective treatment options for ARB induced angioedema. Full symptom recovery was achieved after 5–10 hours. The onset of symptom relief could be shown after ½–2 hours. The recovery time lie in the range of previous studies in HAE and ACE-inhibitor-induced AE patients. Although the pathophysiology of ARB-induced AE remains unclear an association with the BK-pathway appears to be very likely. Application of both medications was tolerated well in all five cases. Only reddening and local irritation could be experienced in the first hour after Icatibant administration. Patients treated with ARB showed significantly lowered ACE levels compared with a normal population.

Conclusion: Icatibant and Berinert seem to be safe and up until now the only reported effective treatment options for ARB-induced angioedema. Reduction of ACE acitivity is most likely involved in the formation of ARB induced angioedema.


References

1.
Rai MR, Amen F, et al. Angiotensin-converting enzyme inhibitor related angioedema and the anaesthetist. Anaesthesia. 2004; 59(3):283-289.
2.
HChiu AG, Krowiak EJ, et al. Angioedema associated with angiotensin II receptor antagonists: challenging our knowledge of angioedema and its etiology. Laryngoscope. 2001;111(10):1729-1731.
3.
Beavers CJ, Dunn SP, et al. The role of angiotensin receptor blockers in patients with angiotensin-converting enzyme inhibitor-induced angioedema. Ann Pharmacother. 2011;45(4):520-524.